When antihypertensive medication comes to the fore, certain issues need to be carefully addressed. This is due to the fact that medically induced erectile dysfunction is one of the major reasons for non-adherence and treatment discontinuation, a reality that could have deleterious consequences on patient’s cardiovascular profile and health quality in the long term[38,39].
Erectile dysfunction (ED), or impotence, is when a man has difficulty getting or maintaining a strong enough erection for sexual intercourse or other sexual activity. It can be caused by stress, anxiety or excessive alcohol consumption. But it can also be a symptom of an underlying condition such as atherosclerosis (narrowing of the arteries), diabetes or high blood pressure. Some medications can cause erectile dysfunction, for example beta-blockers and diuretics (commonly used to treat a variety of heart-related conditions such as high blood pressure and heart failure).
What comes after an ED diagnosis in diabetic patients? Often, Dr. Eid will instantly refer these men to a cardiologist. “If a patient has diabetes and is newly diagnosed, a significant portion of these men are going to develop coronary artery disease in the next 2-3 years,” he said. “One of the things we do is recommend is that they see a cardiologist and perhaps have a stress test or some sort of evaluation.”
Since 1998, when sildenafil (brand name Viagra) first came on the market, oral therapy has been successfully used to treat erectile dysfunction in many men with diabetes. (Sildenafil was followed in 2003 by the drugs tadalafil [Cialis], vardenafil [Levitra] and avanafil [Stendra], which work in much the same way.) Some 50% of men with Type 1 diabetes who try the drugs report improved erections, and some 60% men with Type 2 diabetes do, too. However, that leaves a large percentage of men with diabetes and erectile dysfunction who do not respond to therapy with one of these pills. This article takes a look at what can be done to treat those men who do not respond to oral therapy.
×